What is known about overlapping or cross-titration of psychiatric medications?

When changing to a different medication, sometimes one medication can be stopped and the other then started without overlap. However, with some medications, there needs to be overlap (cross-titration). This can be necessary because some medications need to be titrated (cannot be stopped or started all at once), or because there is concern that the medication started may take time to be effective or turn out not to be as effective as the medication it is replacing. There are not general guidelines about how fast cross-titrations should occur. For some medications (e.g., lamotrigine or clozapine), there is specific information about how fast down-titration or up-titration should occur to avoid serious side effects or relapse. For others (e.g., carbamazepine), up-titration should usually occur slowly to avoid side effects. For medications with anticonvulsant properties, sudden changes in medication level can cause a seizure in susceptible individuals.

Overlap for Long Acting Injectables (LAIs) is different and information can be found at the SMI Adviser Center of Excellence on LAIs. Psychiatric medications can take weeks to months to demonstrate full effectiveness, or for lack of effectiveness to become apparent. Therefore, the speed to which a medication is down-titrated during a medication cross-over depends on the likely effectiveness of the medication being started, what the risk would be should the replacement medication not be fully effective (patient relapse), what side-effects could occur from the additive effect of medications, and how quickly symptoms or side-effects can be detected and managed.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X